• Users Online: 111
  • Print this page
  • Email this page


 
 Table of Contents  
CASE REPORT
Year : 2022  |  Volume : 2  |  Issue : 4  |  Page : 904-905

Letrozole-induced bilateral acute intermediate uveitis with cystoid macular edema


1 Department of Ophthalmology, Isha Netralaya, Kalyan, Maharashtra, India
2 Department of Optometry, Isha Netralaya, Kalyan, Maharashtra, India

Date of Submission22-Mar-2022
Date of Acceptance06-Jun-2022
Date of Web Publication11-Oct-2022

Correspondence Address:
Mr. Onkar H Pirdankar
Isha Netralaya, Radhakrishna Sankul, Opp Holy Cross Hospital, Karnik Road, Kalyan, Maharashtra – 421 301
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijo.IJO_747_22

Rights and Permissions
  Abstract 


The purpose is to report a rare case of letrozole-induced bilateral acute intermediate uveitis (IU) with cystoid macular edema (CME). A 29 years old female undergoing infertility treatment came with complaints of progressive diminution of vision in both eyes. Clinical evaluation and optical coherence tomography (OCT) revealed IU with CME in both eyes. Intravitreal steroid injections and discontinuation of oral letrozole led to the resolution of IU with CME. Thus, all patients who are treated with letrozole should undergo periodic ophthalmic screening for timely diagnosis and treatment.

Keywords: Cystoid macular edema, infertility, letrozole, pars planitis


How to cite this article:
Virkar R, Meshram M, Nene AS, Pirdankar OH, Ramteke P, Shah S. Letrozole-induced bilateral acute intermediate uveitis with cystoid macular edema. Indian J Ophthalmol Case Rep 2022;2:904-5

How to cite this URL:
Virkar R, Meshram M, Nene AS, Pirdankar OH, Ramteke P, Shah S. Letrozole-induced bilateral acute intermediate uveitis with cystoid macular edema. Indian J Ophthalmol Case Rep [serial online] 2022 [cited 2022 Nov 27];2:904-5. Available from: https://www.ijoreports.in/text.asp?2022/2/4/904/358187



Letrozole is an oral non-steroidal third-generation aromatase inhibitor (AI).[1] It is used as an adjunct for intrauterine insemination (IUI), in vitro fertilization (IVF), intracytoplasmic sperm injection (ICSI), and endometrium preparation for frozen-thawed embryos transfer (FET).[2] Infertility is a serious health issue worldwide with a prevalence of 8.9% among reproductive age group women.[3]

Ocular side effects due to other AIs such as anastrozole have been described previously and include dry eyes,  Meibomian gland More Details dysfunction, keratopathy, uveitis, macular edema, macular hole, optic neuritis, etc.[1] Here we describe a rare clinical presentation of letrozole-induced bilateral acute intermediate uveitis (IU) with macular edema since there is limited literature about it.


  Case Report Top


A 29-year-old female visited the outpatient department with gradual, painless, progressive diminution of vision in both eyes since 1 week. There was a history of multiple failed IUIs and her anti-Mullerian hormone (AMH) level was found to be 1.97, which indicated low fertility. There were four cycles of ovarian stimulation, which comprised of letrozole. After the fourth cycle, the patient noticed redness in both eyes. On examination, her best-corrected distance and near visual acuity in both eyes were 6/18 and N8, respectively, with no further improvement with the pinhole. Anterior segment evaluation showed minimal conjunctival congestion with cells 2 + in the anterior chamber. Intraocular pressure was normal in both eyes. On fundus examination, vitritis with dull foveal reflex was seen in both eyes. Optical coherence tomography (OCT) revealed cystoid macular edema (CME) in both eyes [Figure 1]. Complete blood count and chest X-ray were normal while Mantoux test, anti-nuclear antibody test, venereal disease research laboratory (VDRL), and  Treponema pallidum Scientific Name Search magglutination (TPHA) were negative. The patient did not consent to systemic steroids in view of ongoing infertility treatment and requested for a local alternative. In addition, the patient had stopped oral letrozole after consulting a gynecologist. Thus, in view of bilateral significant CME, intravitreal dexamethasone implant (Ozurdex) in both eyes in a gap of 2 days was given along with topical steroids (prednisolone acetate 1%) and mydriatic (atropine sulfate 1%) eye drops. At 2 weeks of follow-up, resolved vitritis and CME were noted with subsequent improvement in vision in both eyes to 6/6, N6 [Figure 2].
Figure 1: Fundus photo and OCT of both eyes showing cystoid macular edema

Click here to view
Figure 2: Post-treatment resolution of bilateral cystoid macular edema

Click here to view



  Discussion Top


Here we describe a case of letrozole-induced bilateral IU with CME, which was resolved with intravitreal dexamethasone implant, and discontinuation of letrozole.

Letrozole blocks estrogen synthesis by inhibiting the final step of the estrogen biosynthetic pathway and thus it is used in the management of infertility in females.[2] Dose administration has generally been limited to 5 days at 2.5 to 7.5 mg daily which can be increased to 12.5 mg daily.[1] AIs offer more physiologic hormonal stimulation of the endometrium, a lower multiple-pregnancy rate through single-follicle recruitment, a better side effect profile with fewer vasomotor and mood symptoms, and more rapid clearance, thus reducing the chances of periconceptional exposure.[4] The systemic adverse effects of AI from their long-term use are well documented and include joint disorders, skeletal complications, cardiotoxicity, headache, hot flashes, abdominal bloating, and abdominal pain including cramps.[2],[5]

The previous report has shown letrozole-induced unilateral macular edema which improved after intravitreal injection of ranibizumab.[6] To the best of our knowledge, this is the first report which describes the letrozole-induced bilateral presentation of acute IU with CME. Letrozole may deprive the retina and the choroid of the beneficial, protective effects mediated by estrogens. The restriction of estrogen-mediated neuroprotection in the retina causes the breakdown of the blood-retinal barrier.[6]

Thus, all patients who are treated with letrozole should undergo periodic ophthalmic screening for timely diagnosis and treatment.


  Conclusion Top


We have presented a rare clinical presentation of letrozole-induced bilateral acute IU with cystoid macular edema. Clinicians should be aware of this possible side-effect.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Serban D, Costea DO, Zgura A, Tudosie MS, Dascalu AM, Gangura GA, et al. Ocular side effects of aromatase inhibitor endocrine therapy in breast cancer – A review. In Vivo 2022;36:40-8.  Back to cited text no. 1
    
2.
Yang AM, Cui N, Sun YF, Hao GM. Letrozole for female infertility. Front Endocrinol (Lausanne) 2021;12:1–8.  Back to cited text no. 2
    
3.
Katole A, Saoji AV. Prevalence of primary infertility and its associated risk factors in urban population of Central India: A community-based cross-sectional study. Indian J Community Med 2019;44:337–41.  Back to cited text no. 3
[PUBMED]  [Full text]  
4.
Legro RS, Brzyski RG, Diamond MP, Coutifaris C, Schlaff WD, Casson P, et al. Letrozole versus clomiphene for infertility in the polycystic ovary syndrome. N Engl J Med 2014;371:119-29.  Back to cited text no. 4
    
5.
Almafreji I, Smith C, Peck F. Review of the literature on ocular complications associated with aromatase inhibitor use. Cureus 2021;13:8–11.  Back to cited text no. 5
    
6.
Moschos MM, Chatziralli IP, Zagouri F, Zografos GC. Macular oedema due to letrozole: A first case report. Clin Exp Optom 2012;95:646–50.  Back to cited text no. 6
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Case Report
Discussion
Conclusion
References
Article Figures

 Article Access Statistics
    Viewed357    
    Printed4    
    Emailed0    
    PDF Downloaded32    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]